Hail, St. Francis
- When
- April 11, 10:10 PM CST to 10:15 PM CST
- Where
- St. Francis County, 2.68 mi NE of Shannondale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.950, -90.470
Hail estimated to be 0.88 inches.
A trough deepened over the western US resulting in moist, southwest flow across the Mid-South. Diurnal heating, ample wind shear, and large amounts of instability sustained thunderstorms that formed over the Mid-South and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A trough deepened over the western US resulting in moist, southwest flow across the Mid-South. Diurnal heating, ample wind shear, and large amounts of instability sustained thunderstorms that formed over the Mid-South and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 11, 8:44 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 944 PM CDT Mon Apr 11 2022 .UPDATE... We're continuing to monitor the beast-mode supercell moving east along I-40, along with the accompanying smaller cells. Mesoscale analysis indicates this storm will be moving into a more hostile near-storm environment as it crosses the MS River, but it's not unusual for these storms to persist given their influence on the surrounding conditions. RAP analysis indicates MLCAPE near 1000 J/kg nosing into the Memphis area though the increasing CIN does suggest most new storms could have trouble rooting in the boundary layer and may remain elevated. Effective bulk wind shear near 50 kts is more than sufficient to maintain organized updrafts while the effective SRH near 400 m2/s2 will promote storm scale rotation. Mid-level lapse rates remain steep south of I-40 at near 7.5 C/km which isn't a surprise given the large hail the eastern AR supercell has been producing. This looks to be the main show with the greatest severe weather threat south of I-40 and west of I-55. Given the weakened near-storm environment, a small Severe Thunderstorm Watch was issued into the early morning hours. Aside from the severe weather threat, there is also a potential for localized heavy rainfall overnight. The CAMs have indicated increasing coverage of subsevere convection overnight as the low- level jet interacts with the outflow boundary from earlier storms. Precipitable water has increased to near 1.5" and training storms will have the potential for high rainfall rates. The LPMM from the 12z HREF is pointing at pockets of 2-3" possible in the vicinity of the I-40 corridor (some individual models are higher) so we'll be watching that closely as it could affect the Shelby County area if this all comes together. MJ && .PREV DISCUSSION... /issued 339 PM CDT Mon Apr 11 2022/ DISCUSSION... Currently...A nearly stationary front stretches from weak low pressure near the ARKLATEX across NW AR-southern MO into the OH Valley. Southerly winds south of the front continue to advect moisture into the Mid-South which has helped to feed an MCS that developed across NE AR a couple hours ago and is now slowly working into parts of West TN. This activity will continue east over the next couple of hours and should continue to weaken as it moves into a less favorable airmass. Areas that the convection moves over will pick up a quick inch of rain. This evening into tonight...All eyes will be looking west into AR late this afternoon into this evening. The airmass across SW/W AR is becoming increasingly unstable and southerly winds will quickly advect this unstable air into western portions of the forecast area. A mid level shortwave with 60 kts winds at 500 mb will move through the Mid MS Valley and the Ozarks this afternoon and evening and help trigger storms along the stalled frontal boundary in West AR. Latest CAMs and WoFS data indicate that these storms will be supercellular initially. By this evening the airmass looks able to maintain that storm mode at least into eastern AR. 18z HRRR model soundings at 23z in eastern AR indicate SBCAPEs of 2000 j/kg+, 0-1km helicity values of 200 m2/s2 with decent low level veering and mid level lapse rates of 8.1 c/km. STP values are forecast to be above 2. Latest 12z HREF data are fairly aggressive with UH tracks into east AR this evening and the latest WoFS places potential supercells into or near east AR by 00/01z. Large hail is a main threat with the steep mid level lapse rates and given the storm mode a strong tornado is possible over east AR and the MO Bootheel. Storm mode will trend toward clusters this evening with the severe threat gradually waning with loss of instability and upper support from the shortwave as activity moves into west TN toward midnight. Threat may transition to heavy rain and flash flooding according to some 12z CAMs. The persistent 850 mb LLJ may interact with any cold pools or outflow boundaries from the evening's convection to produce heavy rain. This could persist well after midnight before breaking down by sunrise as the LLJ weakens slightly. This heavy rain threat is not a sure thing but if it does occur could produce a couple inches of rain probably somewhere near the Memphis metro. Tuesday...Could be a little leftover convection early in the morning across the east, otherwise shortwave ridging will build over the area during the day ahead of the main upper trough across the western US. Should be breezy, warm and mostly dry across the Mid-South with little to trigger convection. Highs will be around 80 with some peaks of sun. Tuesday night...Next round of convection expected as a shortwave lifts through the lower MS valley. This will trigger showers and thunderstorms that will expand into the Mid-South during the evening and mostly exit by Wednesday morning. There is decent instability with MLCAPE around 500-1000 j/kg and 0-6km bulk shear values over 45 kts associated with the shortwave. The 850 mb LLJ will be increasing to 40-50 kts by midnight. This should be adequate to support severe storms. Main threat will be damaging winds and heavy rain with a couple tornadoes possible. Best chances for severe weather will be across western sections of the forecast area, mainly east AR. Wednesday...Some morning convection should lift out early then the airmass will destabilize once again ahead of a strongly negatively titled trough and cold front. Parameter space indicates the possibility for a significant severe weather event with SBCAPES > 2000 j/kg and 0-1km helicity values above 300 m2/s2. Expect a QLCS along the front with possibility of supercells and the potential for strong tornadoes ahead of the front. NAMNEST and FV3 are hinting at this. Timing looks like the afternoon across eastern AR into the evening east of the MS River wrapping up around midnight over eastern areas. Thursday and Friday...Look quiet in the wake of the departing system with weak high pressure and zonal flow aloft with seasonable temps. Weekend into Monday...Warm front lifts north from the Gulf Coast and stalls over the area this weekend with chances for showers and thunderstorms into early next week. Uncertainty is high. SJM && .AVIATION... /00z TAFs/ Storms will move into the area and continue overnight tonight and continue through early Tuesday. Expect shower development to be confined to norheast Arkansas and west Tennessee. Short range models show showers moving into the Memphis area around 07z, and persist through 11z. Winds will mainly be from the south at 10 to 15 kts for most of the period with some llws this evening. Winds will begin to gust by the end of the period. SWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 341 PM CDT Mon Apr 11 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-122245- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 341 PM CDT Mon Apr 11 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are possible this evening across east Arkansas, the Missouri Bootheel, much of west Tennessee and northwest Mississippi. Damaging winds, tornadoes, and very large hail will be the main threats with these storms. Heavy rainfall and flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are expected Tuesday evening into early morning hours of Wednesday. Damaging winds, large hail, and tornadoes will be possible with these storms. Heavy rainfall will also be possible with any slow-moving storms which could lead to flash flooding. The threat of a third round of severe weather appears to be increasing Wednesday afternoon into Wednesday night ahead of a cold front. Tornadoes, large hail and damaging wind all look possible. Heavy rainfall and flash flooding will also be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed over the next few days. SJM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
716 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM HAIL KENNETT 36.24N 90.05W
04/11/2022 E1.00 INCH DUNKLIN MO BROADCAST MEDIA
QUARTER SIZE HAIL REPORTS FROM MULTIPLE
PEOPLE IN KENNETT.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
728 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL NORTH WARDELL 36.35N 89.81W
04/11/2022 E1.00 INCH PEMISCOT MO PUBLIC
QUARTER SIZED HAIL IN WARDELL. DIME SIZE
JUST TO THE SOUTHWEST IN BRAGG CITY.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL HAYWARD 36.39N 89.66W
04/11/2022 E1.00 INCH PEMISCOT MO PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL WARDELL 36.35N 89.82W
04/11/2022 E1.25 INCH PEMISCOT MO PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
821 PM CDT MON APR 11 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLOOD PARAGOULD 36.06N 90.48W
04/11/2022 GREENE AR PUBLIC
MINOR STREET FLOODING ON A RESIDENTIAL
STREET IN PARAGOULD.
&&Special Weather Statement
National Weather Service Memphis TN
1109 PM CDT Mon Apr 11 2022
ARZ036-048-049-MSZ001-007-TNZ088-120445-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-DeSoto MS-Shelby TN-
1109 PM CDT Mon Apr 11 2022
...A strong thunderstorm will impact portions of northeastern Lee,
southeastern St. Francis, southwestern Crittenden, DeSoto,
northeastern Tunica and southwestern Shelby Counties through 1145 PM
CDT...
At 1108 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hughes, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southaven, Olive Branch, West Memphis, Horn Lake, Hernando, Hughes, T
O Fuller State Park, Memphis, Walls, Edmondson, Horseshoe Lake,
Anthonyville, Lake Cormorant, Southwest Memphis, Eudora, Simsboro,
Whitehaven, Pinckney, Lynchburg and Southeast Memphis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
eastern Arkansas...northwestern Mississippi...and western Tennessee.
&&
LAT...LON 3484 9057 3506 9057 3513 8987 3478 8987
TIME...MOT...LOC 0408Z 265DEG 34KT 3497 9048
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPHThe Memphis radar (KNQA), 70 km away, was scanning. The volume nearest the first event began at 04:12 UTC.
1 hail. Local standard time, as filed.
Hail estimated to be 0.88 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014229.